Call Us Today! 866-740-6274
Bonita Springs, FL

Medications that cause hearing loss and tinnitus.

When you start to take a new medication, it’s normal to look at the possible side effects. Can you expect to feel Nauseous or to have a dry mouth? There is a more serious possible side effect that you may not recognize which is hearing loss. Medical experts call this condition ototoxicity. Broken down, ototoxic means ear poisoning.

The number of drugs that can lead to this problem is unclear, but there are at least 130 that are known to be ototoxic. What are some of the most common ones you should watch out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually beginning with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.

Some drugs only cause tinnitus and others lead to hearing loss. If you hear phantom sounds, that may be tinnitus and it commonly shows up as:

  • A windy sound
  • Ringing
  • Thumping
  • Popping

Usually if you quit using the medication the tinnitus will go away. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that may surprise you. Many of them you probably have in your medicine cabinet right now, and there’s a chance you take them before you go to bed or when you are in pain.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, can be added to this list. While all these can result in some hearing issues, they are correctable when you stop taking the meds.

Antibiotics are a close second for well known ototoxic drugs. Not all antibiotics are ototoxic, however. a few that aren’t which you may have heard of include:

  • Gentamycin
  • Erythromycin
  • Vancomycin

The problem goes away once you stop taking the antibiotics just like with painkillers. Other drugs on the common list include:

  • Quinidine
  • Chloroquine
  • Quinine

Substances That Cause Tinnitus

Some diuretics can trigger tinnitus, such as brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Marijuana
  • Tonic water
  • Caffeine
  • Nicotine

Each time you drink your coffee in the morning, you are exposing your body to something that might cause your ears to ring. The good news is it will pass once the drug is out of your system. Ironically, some drugs doctors give to deal with tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Amitriptyline
  • Lidocaine

The doctor will prescribe a lot less than the dose that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

They differ depending on the medication and your ear health. Typically, you can expect anything from slightly annoying to totally incapacitating.

Be on guard for:

  • Poor balance
  • Difficulty walking
  • Vomiting
  • Blurring vision
  • Tinnitus
  • Hearing loss on one or both sides

Contact your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You always should take the medication your doctor recommends. These symptoms are only temporary so keep that in mind. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. Also, get a hearing exam with a hearing care professional.